Winter Storm, Northeast Bighorn Mountains
- When
- December 8, 12:00 AM MST to 12:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- Mesonet
A fast moving weather disturbance brought heavy snow to the high elevations of the Big Horn Mountains. The Tie Creek and Sucker Creek Snotel sites received 8-12 inches of snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A fast moving weather disturbance brought heavy snow to the high elevations of the Big Horn Mountains. The Tie Creek and Sucker Creek Snotel sites received 8-12 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 7, 8:56 PM MST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
856 PM MST SUN DEC 7 2008
.SHORT TERM...VALID FOR MON AND TUE...
FORECAST IN GOOD SHAPE TONIGHT AND WILL ONLY BE MAKING SOME MINOR
CHANGES. UPPER TROUGH OF LOW PRESSURE WILL DEEPEN OVER THE AREA
TONIGHT AND ALLOW SEVERAL IMPULSES TO PASS OVER THE FORECAST
AREA. LIGHT RAIN HAS DEVELOPED OVER PORTIONS OF EASTERN MONTANA
AS WELL AS OVER THE LIVINGSTON AREA. UPPER TROUGH WILL DEEPEN
OVERNIGHT ALLOWING FLOW ALOFT TO BECOME NORTH. HAVE INCREASED
POPS TO CATEGORICAL OVER THE WESTERN ZONES WHICH WILL BE MOSTLY
RAIN EARLY THIS EVENING...BECOMING MIXED WITH SNOW BY MORNING.
ALSO INCREASED POPS TO LIKELY FROM BIG TIMBER EAST TO HYSHAM AS
UPPER WAVE AND SURFACE TROUGH IS GENERATING LIGHT RAIN. UPSLOPE
FLOW INCREASING OVERNIGHT FOR THE NORTH FACING SLOPES OF THE
BEARTOOTH/ABSAROKA MOUNTAINS ALONG WITH STRONG QG FORCING MONDAY
MORNING WHICH WILL IMPACT THIS AREA AND WINTER STORM WARNING ON
TRACK FOR LATE TONIGHT THROUGH MONDAY AFTERNOON. SNOW WILL ALSO
BE DEVELOPING OVER THE FOOTHILLS AND ADVISORY SNOW AMOUNTS OF 3
TO 5 INCHES IS EXPECTED. SNOW AMOUNTS FOR BIG TIMBER EAST TO
BILLINGS WILL BE AROUND AN INCH AS STORMS SYSTEM WILL MOVE
THROUGH QUICKLY. ONLY CONCERN ABOUT THESE AREAS IS A COLD FRONT
DROPPING INTO THE AREA BY MID MORNING AND ALLOWING TEMPERATURES
TO FALL INTO THE UPPER 20S BY AFTERNOON. FALLING TEMPERATURES
WILL CAUSE WET ROAD WAYS TO FREEZE. WILL HOLD OFF ON WINTER
WEATHER ADVISORY FOR NOW FOR THESE AREAS AND MENTION THE
POTENTIAL OF POSSIBLE TRAVEL HAZARDS IN HWO. RICHMOND
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
NORTHWEST FLOW ALOFT ON WEDNESDAY WITH A WARMER DAY EXPECTED DUE
TO A WARMER START. MOISTURE ALOFT WILL BE SLIDING ACROSS THE AREA
BUT LITTLE IN THE WAY OF DYNAMICS SO JUST HAVE SOME ISOLATED RAIN
OR SNOW SHOWERS IN THE FORECAST. SHORTWAVE MOVES FROM SOUTHERN
CANADA ACROSS EASTERN MONTANA ON THURSDAY AND PUSHES A WEAK COLD
FRONT INTO SOUTHEAST MONTANA. SOME BETTER CHANCE FOR PRECIPITATION
ALONG THE BOUNDARY AND ALSO OVER THE MOUNTAINS AS FLOW ALOFT
BECOMES WEAKLY CYCLONIC ESPECIALLY THE BIG HORNS. HOWEVER...
LOOKING AT TIME EVOLUTION OF THE MODELS THIS WAVE IS 8 TO 10 HOURS
FASTER ON CURRENT RUNS THAN PREVIOUS RUNS SO NOT CONFIDENT ENOUGH
TO GO WITH LIKELY POPS IN THE MOUNTAINS. WEATHER PATTERN BEGINS TO
TARGET WINTER AT THIS POINT AT AS A WAVE COMES SOUTHWARD ALONG THE
CANADIAN PACIFIC COAST AND THIS ALLOWS A BROAD NORTHERLY FLOW TO
DEVELOP ACROSS WESTERN CANADA AND BRING A SURGE OF ARCTIC AIR
TOWARDS MONTANA. FIRST SURGE REACHES THE AREA LATE ON FRIDAY AND
CONFIGURATION OF THE UPPER LEVEL PATTERN SUPPORTS A MOISTURE FEED
FROM THE PACIFIC INTO THE ARCTIC AIRMASS. TIMING AT THIS POINT IS
STILL QUESTIONABLE BUT HAVE KEPT TEMPS ON FRIDAY SEASONABLE BUT
PRECIPITATION CHANCES ARE INCREASING. SATURDAY LOOKS TO BE ONE OF
THE COLDEST DAYS YET THIS YEAR WITH A POTENTIAL FOR CONTINUING
SNOWFALL. LONG RANGE PROJECTIONS INDICATE THAT ONCE THIS COLD AIR
ARRIVES IT MAY STAY FOR A WHILE WITH CHANCE FOR SNOW ACCUMULATING
SATURDAY AND SUNDAY. BORSUM
&&
.AVIATION...
GUSTY WINDS WILL CONTINUE ALONG THE FOOTHILLS UNTIL LATE THIS
EVENING...DIMINISHING AFTER MIDNIGHT. A STORM SYSTEM CROSSING THE REGION
OVERNIGHT WILL CAUSE DECREASING CEILINGS AND A CHANCE FOR MIXED
PRECIPITATION. INCREASING PRECIPITATION COMBINED WITH DECREASING
CEILINGS WILL LEAD TO WIDESPREAD IFR CONDITIONS AND LOCALIZED LIFR
CONDITIONS IN HEAVIER SNOW BY MORNING AND THROUGH MUCH OF THE DAY
MONDAY. MOUNTAINS WILL BE OBSCURED THROUGH THE OVERNIGHT AND
THROUGHOUT THE DAY MONDAY. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 031/032 017/032 029/044 024/039 023/032 015/020 003/009
67/S 12/O 22/O 32/S 44/S 44/S 44/S
LVM 027/030 015/036 030/044 027/038 026/030 013/019 003/010
87/S 42/O 22/O 32/O 44/S 44/S 44/S
HDN 029/031 014/032 024/045 023/038 018/034 013/023 004/012
67/S 12/O 23/S 32/S 44/S 44/S 44/S
MLS 029/030 012/030 021/036 017/030 013/029 012/017 902/005
66/S 02/S 23/S 22/S 22/S 33/S 33/S
4BQ 029/031 014/031 020/041 017/033 014/032 012/021 001/011
47/S 22/S 23/S 32/S 22/S 33/S 33/S
BHK 024/025 006/027 015/034 015/026 010/026 006/014 906/003
56/S 12/S 23/S 22/S 22/S 33/S 33/S
SHR 028/032 008/030 019/045 019/037 015/031 013/021 004/010
8+/S 42/S 23/S 33/S 44/S 44/S 44/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6
PM MST MONDAY FOR ZONES 38-56-66.
WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
MST MONDAY FOR ZONE 67.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6
PM MST MONDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 915 PM MST SUN DEC 7 2008 MTZ028>042-056>058-063>068-WYZ098-099-090415- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 915 PM MST SUN DEC 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A FAST MOVING WEATHER SYSTEM WILL BRING SNOW TO THE REGION BEGINNING LATE TONIGHT THROUGH THE DAY ON MONDAY. SNOW WILL BECOME HEAVY AT TIMES LATE TONIGHT IN THE VICINITY OF THE BEARTOOTH/ABSAROKA AND BIG HORN MOUNTAINS INCLUDING THE FOOTHILLS LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW IS EXPECTED TO CONTINUE OVER THE MOUNTAINS AND SPREAD INTO THE LOWER ELEVATIONS DURING THE DAY ON MONDAY. EXPECT UP TO AN INCH OR TWO OF SNOW IN THE LOWER ELEVATIONS WITH ACCUMULATIONS OF 5 TO 10 INCHES FOR THE MOUNTAINS WITH LOCALLY HIGHER AMOUNTS. SNOW WILL DECREASE MONDAY NIGHT. A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY MORNING AND WILL CAUSE TEMPERATURES TO FALL INTO THE 20S BY LATE AFTERNOON. WARM GROUND TEMPERATURES AHEAD OF THE FRONT WILL CAUSE SOME SNOW MELT AND ALLOW ROADWAYS TO BECOME WET. FALLING TEMPERATURES DURING THE DAY MONDAY WILL LIKELY CAUSE ROADS TO FREEZE OVER BY NOONTIME AND HAZARDOUS DRIVING CONDITIONS WILL BE POSSIBLE. A STRONG COLD FRONT IS EXPECTED TO REACH THE AREA EARLY NEXT WEEKEND WITH A SWITCH TO MUCH COLDER WEATHER AND THE POTENTIAL FOR SNOW. TEMPERATURES IN THE SINGLE DIGITS OR LOWER AND ACCUMULATING SNOW WILL BE POSSIBLE SO STAY TUNED TO THE LATEST FORECASTS FOR UP TO DATE INFORMATION ON THIS WINTER WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139710.